Document Detail


Levosimendan as treatment option in severe verapamil intoxication: a case report and review of the literature.
MedLine Citation:
PMID:  20814559     Owner:  NLM     Status:  PubMed-not-MEDLINE    
Abstract/OtherAbstract:
Cardiovascular shock due to verapamil intoxication is often refractory to standard resuscitation methods. Recommended therapy includes prevention of further absorption of the drug, inotropic therapy, calcium gluconate, and hyperinsulinemia/euglycemia therapy. Often further measures are needed such as ventricular pacing or mechanical circulatory support. Still, mortality remains high. Levosimendan, an inotropic agent, that enhances myofilament response to calcium, increases myocardial contraction and could therefore be beneficial in verapamil intoxication. Here, we report the case of a 60-year-old patient with clinically severe verapamil poisoning who presented with shock, bradycardia, and sopor. Standard therapy including high-dose inotropes failed to ameliorate the signs of intoxication. But additional therapy with levosimendan led to rapid improvement. Based on this observation, the literature is reviewed focusing on utilization of levosimendan in the treatment of calcium channel blocker overdose. We suggest to consider levosimendan as additional treatment option in patients with cardiovascular shock due to verapamil intoxication that are refractory to standard management.
Authors:
Mirjam Osthoff; Christine Bernsmeier; Stephan C Marsch; Patrick R Hunziker
Related Documents :
21418539 - Tuberous sclerosis and cardiac rhabdomyomas: a case report and review of the literature.
2435239 - Herbal poisoning: a case report of a fatal yellow oleander poisoning from the solomon i...
11719879 - Vipera berus adder bite in the water, complicated by rapid shock. a case history.
21119479 - Extraskeletal chondroma in the auricle.
12935559 - The examination of mushroom poisonings at akita university.
7618309 - Underreporting of fatal cases to a regional poison control center.
17393899 - Renal cell carcinoma--a great mimicker.
20804689 - Epidermodysplasia verruciformis after cutaneous t-cell lymphoma: periungual presentation.
2354329 - Patient throughput and mortality rate in a trauma service.
Publication Detail:
Type:  Journal Article     Date:  2010-08-11
Journal Detail:
Title:  Case reports in medicine     Volume:  2010     ISSN:  1687-9635     ISO Abbreviation:  Case Rep Med     Publication Date:  2010  
Date Detail:
Created Date:  2010-09-03     Completed Date:  2011-07-14     Revised Date:  2013-02-21    
Medline Journal Info:
Nlm Unique ID:  101512910     Medline TA:  Case Rep Med     Country:  United States    
Other Details:
Languages:  eng     Pagination:  -     Citation Subset:  -    
Affiliation:
Medical Intensive Care Unit, University Hospital Basel, 4031 Basel, Switzerland.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Pancreatic anastomosis disruption seven years postpancreaticoduodenectomy.
Next Document:  Incidental detection of internal jugular vein thrombosis secondary to undiagnosed benign substernal ...